Melanoma Tx can Lead to Excessive Hair Growth

Patient received localized (IFN)-β treatment after resection of malignant melanoma on right thigh
Patient received localized (IFN)-β treatment after resection of malignant melanoma on right thigh

HealthDay News — Excessive hair growth can occur after local administration of interferon (IFN)-β treatment for malignant melanoma, according to a letter to the editor published online December 12 in the Journal of Dermatology.

Akiha Inoue, MD, from the University of Occupational and Environmental Health in Kitakyushu, Japan, and colleagues describe a case of excessive hair growth due to local administration of IFN-β in a patient with malignant melanoma. The patient was a 42-year-old woman who had a black, slightly keratotic tumor on her right thigh. The tumor was diagnosed as seborrheic keratosis and was resected with a margin of a few millimeters. The patient wanted additional therapy and was injected locally with IFN-β dissolved in 2 mL of 1% procaine solution.

According to the authors, the patient noticed hair fiber elongations around the surgical wound nine days after initiation of IFN-β injections. At one-month follow-up, the hairs grew further. The elongated hair fibers were much thicker around the knee than around the wound in trichoscopic examination.

"We should bear in mind that hypertrichosis may be one of the adverse events of IFN-β injections," the authors write. "Further accumulation of the cases with this side-effect using sodium chloride for dissolution of IFN-β will confirm that hypertrichosis is really due to IFN-β and not due to procaine."

Full Text (subscription or payment may be required)

Loading links....